C1 approximation of functions by solutions of second-order elliptic systems on compact sets in ℝ2

Article

Abstract

We consider the problems of C1 approximation of functions by polynomial solutions and by solutions with localized singularities of homogeneous elliptic second-order systems of partial differential equations on compact subsets of the plane ℝ2. We obtain a criterion of C1-weak polynomial approximation which is analogous to Mergelyan’s criterion of uniform approximability of functions by polynomials in the complex variable. We also discuss the problem of uniform approximation of functions by solutions of the above-mentioned systems. Moreover, we consider the Dirichlet problem for systems that are not strongly elliptic and prove a result on the lack of solvability of such problems for any continuous boundary data in domains whose boundaries contain analytic arcs.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. J. Carmona, “Mergelyan’s approximation theorem for rational modules,” J. Approx. Theory 44 (2), 113–126 (1985).MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    J. J. Carmona, P. V. Paramonov, and K. Yu. Fedorovskiy, “On uniform approximation by polyanalytic polynomials and the Dirichlet problem for bianalytic functions,” Mat. Sb. 193 (10), 75–98 (2002) [Sb. Math. 193, 1469–1492 (2002)].MathSciNetCrossRefGoogle Scholar
  3. 3.
    L. K. Hua, W. Lin, and C.-Q. Wu, Second-Order Systems of Partial Differential Equations in the Plane (Pitman Adv. Publ. Program, Boston, 1985), Res. Notes Math. 128.MATHGoogle Scholar
  4. 4.
    M. Ya. Mazalov, “A criterion for uniform approximability on arbitrary compact sets for solutions of elliptic equations,” Mat. Sb. 199 (1), 15–46 (2008) [Sb. Math. 199, 13–44 (2008)].MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    M. Ya. Mazalov, “The Dirichlet problem for polyanalytic functions,” Mat. Sb. 200 (10), 59–80 (2009) [Sb. Math. 200, 1473–1493 (2009)].MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    M. Ya. Mazalov, P. V. Paramonov, and K. Yu. Fedorovskiy, “Conditions for C m-approximability of functions by solutions of elliptic equations,” Usp. Mat. Nauk 67 (6), 53–100 (2012) [Russ. Math. Surv. 67, 1023–1068 (2012)].MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    P. V. Paramonov, “On harmonic approximation in the C1-norm,” Mat. Sb. 181 (10), 1341–1365 (1990) [Math. USSR, Sb. 71 (1), 183–207 (1992)].MATHGoogle Scholar
  8. 8.
    P. V. Paramonov, “On approximation by harmonic polynomials in the C 1-norm on compact sets in R2,” Izv. Ross. Akad. Nauk, Ser. Mat. 57 (2), 113–124 (1993) [Russ. Acad. Sci. Izv. Math. 42 (2), 321–331 (1994)].Google Scholar
  9. 9.
    P. V. Paramonov, “Cm-approximations by harmonic polynomials on compact sets in Rn,” Mat. Sb. 184 (2), 105–128 (1993) [Russ. Acad. Sci. Sb. Math. 78 (1), 231–251 (1994)].MathSciNetGoogle Scholar
  10. 10.
    P. V. Paramonov and K. Yu. Fedorovskiy, “Uniform and C1-approximability of functions on compact subsets of R2 by solutions of second-order elliptic equations,” Mat. Sb. 190 (2), 123–144 (1999) [Sb. Math. 190, 285–307 (1999)].CrossRefGoogle Scholar
  11. 11.
    P. V. Paramonov and J. Verdera, “Approximation by solutions of elliptic equations on closed subsets of Euclidean space,” Math. Scand. 74 (2), 249–259 (1994).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    I. G. Petrovsky, Lectures on Partial Differential Equations (Nauka, Moscow, 1961; Dover Publ., New York, 1991).MATHGoogle Scholar
  13. 13.
    G. C. Verchota and A. L. Vogel, “Nonsymmetric systems on nonsmooth planar domains,” Trans. Am. Math. Soc. 349 (11), 4501–4535 (1997).MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    J. Verdera, “Cm approximation by solutions of elliptic equations, and Calderón–Zygmund operators,” Duke Math. J. 55 (1), 157–187 (1987).MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    J. Verdera, “On the uniform approximation problem for the square of the Cauchy–Riemann operator,” Pac. J. Math. 159 (2), 379–396 (1993).MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    A. B. Zaitsev, “Uniform approximation by polynomial solutions of second-order elliptic equations, and the corresponding Dirichlet problem,” Tr. Mat. Inst. im. V.A. Steklova, Ross. Akad. Nauk 253, 67–80 (2006) [Proc. Steklov Inst. Math. 253, 57–70 (2006)].MATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2017

Authors and Affiliations

  1. 1.Bauman Moscow State Technical UniversityMoscowRussia
  2. 2.Dorodnicyn Computing CentreFederal Research Center “Computer Science and Control” of the Russian Academy of SciencesMoscowRussia
  3. 3.Mathematics and Mechanics FacultySt. Petersburg State UniversityPeterhof, St. PetersburgRussia

Personalised recommendations